Lake-Effect Snow, Iron
- When
- February 3, 2:00 PM CST to February 5, 10:45 AM CST
- Where
- Iron forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Lake effect snow began midday Friday (2/3) along the south shore of Lake Superior and continued into Sunday Morning (2/5). Most of the snow accumulated late Saturday afternoon and evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Lake effect snow began midday Friday (2/3) along the south shore of Lake Superior and continued into Sunday Morning (2/5). Most of the snow accumulated late Saturday afternoon and evening. Gile reported 12 inches, Montreal received 8 inches, while both Upson and Gurney reported 7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 3, 3:09 AM CST, 10 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
309 AM CST FRI FEB 3 2006
.DISCUSSION...FORECAST FOCUS WILL BE ON SNOW SHOWERS MOVING
THROUGH TODAY...AND LAKE EFFECT SNOW EVENT.
SNOW SHOWERS WERE MOVING THROUGH OUR WESTERN AND CENTRAL
MINNESOTA ZONES EARLY THIS MORNING. THIS IS IN RESPONSE TO
SHORTWAVE MOVING THROUGH AND IN AN AREA OF GOOD COLD AIR
ADVECTION.
WE WILL CARRY A PERIOD OF LIKELY POPS THIS MORNING AS THE SNOW
SHOWERS MOVE THROUGH...BUT MOST AREAS WILL SEE LESS THAN AN INCH.
BOTH THE ETA AND GFS BRINGING A BIT MORE SNOW TO NORTHWEST
WISCONSIN LATER THIS MORNING INTO THIS AFTERNOON AND WILL HAVE
SLIGHTLY HIGHER AMOUNTS HERE. THE SNOW WILL DIMINISH FROM THE WEST
TODAY EXCEPT FOR THE SOUTH SHORE.
CLOUD COVER IS A BIT TRICKY...THERE IS CLEAR SKIES IN PARTS OF
NORTHWEST TO WESTERN MINNESOTA...BUT SATELLITE IMAGERY SHOWS MORE
CLOUDS IN MB/SK HEADING SOUTH. WE WILL GO WITH MOSTLY CLOUDY...BUT
SOME SUN IS POSSIBLE THIS MORNING...MAINLY IN OUR WESTERN CWA.
COLD AIR WILL CONTINUE TO MOVE IN THIS MORNING...AND 850MB TEMPS
WILL DROP TO -10C TO -14C BY 00Z SAT. TEMPERATURES WILL BE AT
THEIR HIGHS IN NORTHWEST WISCONSIN THIS MORNING.
HIGH PRESSURE WILL MOVE IN FOR THE WEEKEND KEEPING MUCH OF OUR CWA
DRY AND MUCH COLDER THAN WE/VE BEEN.
LAKE EFFECT SNOW SHOWERS WILL DEVELOP THIS AFTERNOON...AS THE WIND
SHIFTS TO NORTHERLY AND 850MB TEMPS DROP. THE FETCH LOOKS VERY
GOOD...REMAINING NORTHERLY THROUGH SUNDAY NIGHT. ONE OF THE
LIMITING FACTORS FOR THIS LES EVENT IS INVERSION HEIGHTS. BOTH THE
ETA AND GFS HAVE INVERSION LEVELS 3K TO 4K...WITH THE GFS SLIGHTLY
HIGHER THAN THE ETA DUE TO IT FORECASTING COLDER AIR. EVEN WITH
THE LOWER INVERSION LEVELS...PARAMETERS LOOK GOOD AND WE WILL
ISSUE A LAKE SNOW WARNING FOR BAYFIELD...ASHLAND AND IRON COUNTIES
FROM NOON TODAY THROUGH SATURDAY EVENING. CYCLONIC FLOW TONIGHT
AND SATURDAY WILL ENHANCE THE SNOW POTENTIAL. HIGH PRESSURE WILL
BE BUILDING EAST SATURDAY NIGHT...AND DRIER AIR WILL BE MOVING IN
AND SHOULD HELP SHUT DOWN THE SNOW SHOWERS. IF THE DRIER AIR IS
DELAYED...THE WARNING WILL LIKELY HAVE TO BE EXTENDED. SIGNIFICANT
SNOW ACCUMULATIONS ARE POSSIBLE THROUGH SATURDAY NIGHT.
&&
.AVIATION...MVFR AND LCL IFR CIGS AND VSBYS ASSOCIATED WITH A
DEPARTING LOW PRESSURE SYSTEM WILL CONTINUE TO IMPROVE OR SCATTER
OUT THIS MORNING AS HIGH PRESSURE BUILDS ACROSS THE UPPER MIDWEST
TODAY. SCATTERED CLOUDS AND LITTLE SNOW IS EXPECTED THIS AFTERNOON
AND TONIGHT...BUT THERE STILL COULD BE AREAS OF MVFR CIGS THIS
AFTERNOON ESPECIALLY FOR AREAS NORTH OF KDLH. THE EXCEPTION WILL BE
FOR AREAS ACROSS THE SOUTH SHORE OF LAKE SUPERIOR WHERE LAKE EFFECT
SNOW IS EXPECTED TO DEVELOP WITH LOW CIGS AND VSBYS.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...LAKE EFFECT SNOW WARNING FROM NOON TODAY TO 11 PM CST SATURDAY
FOR WIZ003-WIZ004.
LAKE EFFECT SNOW WARNING FROM NOON TODAY TO 11 PM CST SATURDAY
FOR WIZ002.
MELDE/BERDESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 706 AM CST FRI FEB 3 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-041330- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 706 AM CST FRI FEB 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOWFALL FROM 1 TO 2 INCHES IS EXPECTED FROM FAR EASTERN MINNESOTA ACROSS NORTHWEST WISCONSIN TODAY. THE SNOWBELT REGION ALONG THE SOUTH SHORE HAS THE BEST CHANCE AT SEEING THE 2 INCHES. AREAS OF FREEZING DRIZZLE ARE ALSO EXPECTED ACROSS PARTS OF NORTHWEST WISCONSIN THIS MORNING. LAKE EFFECT SNOW SHOWERS WILL OCCUR TONIGHT...AND BRING ACCUMULATIONS TO THE SNOWBELT REGION OF ASHLAND...BAYFIELD AND IRON COUNTIES OF 2 TO 5 INCHES. A LAKE SNOW WARNING IS IN EFFECT...SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL ACCUMULATIONS FROM LAKE EFFECT SNOW IS EXPECTED SATURDAY THROUGH SATURDAY NIGHT...AND POSSIBLY INTO SUNDAY FOR THE SNOWBELT REGION OF ASHLAND...BAYFIELD AND IRON COUNTIES. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS AS A LAKE SNOW WARNING IS IN EFFECT. TOTAL SNOWFALL FROM 6 TO AS MUCH AS 13 INCHES IS EXPECTED BY SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MELDE
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491193.